Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 106, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 19, 2008, 2:14 PM EDT for Polk County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2008, 2:14 PM EDT (18:14 UTC)
- Expired
- Aug 19, 2008, 2:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 7:05 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:03 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 19, 2:03 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT TUE AUG 19 2008
...TROPICAL STORM FAY BRINGING HEAVY RAINFALL TO CENTRAL FLORIDA...
.SHORT TERM (TONIGHT-THURSDAY)...THE MAIN THREAT ASSOCIATED WITH
TROPICAL STORM FAY IS QUICKLY TRANSITIONING FROM WIND TO HEAVY
RAINFALL AND FLOODING POTENTIAL. BANDS OF MODERATE TO HEAVY
RAINFALL CONTINUE TO ROTATE AROUND THE CENTER OF FAY...WITH THE
CENTER LOCATED JUST WEST OF LAKE OKEECHOBEE. RADAR AND SATELLITE
TRENDS INDICATE FAY IS TRACKING TO THE NORTH/NORTHEAST AROUND 8
MPH. WINDS HAVE BEGUN TO DROP ACROSS MUCH OF SOUTHWEST FLORIDA AS
THE CENTER OF FAY MOVES OFF TO THE NORTHEAST...WHILE WIND GUSTS UP
TO 40 MPH PERSIST OVER PORTIONS OF HIGHLANDS COUNTY. THE STRONGEST
WINDS WILL CONTINUE TO BE STRONGEST UNDER THE RAIN BANDS...AND
WILL MOST MOST LIKELY AFFECT PORTIONS OF HIGHLANDS AND POLK
COUNTY. HAVE TRIMMED BACK THE AREAL COVERAGE OF THE INLAND
TROPICAL STORM WARNING TO FOCUS ON THE CENTRAL LOCATION OF
FAY...ONLY INCLUDING HIGHLANDS COUNTY FOR NOW. WILL KEEP THE FLOOD
WATCH GOING THROUGH 8 PM...WITH AN EXTENSION IN TIME VERY POSSIBLE
IF FAY CONTINUES TO MOVE AT ITS CURRENT SLOW PACE.
SHORT-TERM MODELS CONTINUE TO AGREE INITIALLY THAT FAY WILL TRACK
NORTHEASTWARD AND EXIT FLORIDA INTO THE ATLANTIC BY LATE
WEDNESDAY. THE HEAVIEST RAINFALL WILL NAVIGATE EASTWARD ALONG WITH
THE CIRCULATION...WITH SCATTERED DAYTIME SHOWERS AND THUNDERSTORMS
FILLING IN BEHIND. BEGINNING THURSDAY AFTERNOON FAY IS EXPECTED TO
TRACK WESTWARD BACK TOWARD FLORIDA. A TREMENDOUS AMOUNT OF
UNCERTAINTY EXISTS ON WHERE THIS WESTERLY MOVEMENT WILL TAKE FAY.
RESIDENTS AND VISITORS OF CENTRAL AND SOUTHWEST FLORIDA SHOULD
CONTINUE TO MONITOR THIS STORM CLOSELY.
.LONG TERM (THURSDAY NIGHT - TUESDAY)... SIMILAR TO YESTERDAY A HIGH
DEGREE OF UNCERTAINTY STILL EXISTS WITH RESPECT TO THE FUTURE MOVEMENT
AND OVERALL STRENGTH AND IMPACTS FAY WILL HAVE ON THE FORECAST AREA
DURING THE LONG TERM PERIOD. WITH MODELS OFFERING VARYING SOLUTIONS
CONFIDENCE REMAINS RATHER LOW AT THIS TIME...BUT PRESENCE OF FAY COMBINED
WITH AMPLE MOISTURE (PWS 2) SHOULD KEEP RAIN CHANCES ABOVE NORMAL
FOR THE FORECAST AREA (POPS 50%) THROUGH THE PERIOD. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE UPPER
80S AND OVERNIGHT LOWS IN THE 70S.
&&
.AVIATION...MVFR/IFR CEILINGS/VISIBILITIES FROM RAIN/SQUALLS ALONG
WITH WIND GUSTS UP TO 30 KNOTS WILL CONTINUE TO IMPACT FORT MYERS
AND REGIONAL SOUTHWEST TERMINALS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. FROM SARASOTA NORTH TO TAMPA AND SAINT PETERSBURG
PRESENT VFR CONDITIONS WILL GIVE WAY TO BRIEF PERIODS OF MVFR
CEILINGS AND VISIBILITIES AS RAIN BANDS FROM FAY MOVE INTO THE
REGION. OVERNIGHT PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE AS
ADDITIONAL AREAS OF RAIN MOVE ACROSS THE REGION. OUTSIDE OF THE
RAIN AREAS VFR CONDITIONS SHOULD PREVAIL.
&&
.MARINE...NORTHERLY WINDS AROUND 20 KNOTS WITH GUSTS TO NEAR 30
KNOTS WILL AFFECT THE COASTAL WATERS THROUGH THIS EVENING ON THE
WESTERN PERIPHERY OF TROPICAL STORM FAY. SEAS ARE EXPECTED TO
BUILD TO 4 TO 6 FEET FROM ENGLEWOOD NORTHWARD AND NEAR 4 FEET
BETWEEN ENGLEWOOD AND BONITA BEACH. A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH 10 PM EDT THIS EVENING FOR ALL COASTAL WATERS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE ANTICIPATED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 87 77 90 / 50 60 40 50
FMY 76 88 76 90 / 50 60 40 50
GIF 75 89 75 90 / 60 70 60 60
SRQ 76 87 77 90 / 50 60 40 50
BKV 74 88 73 90 / 50 60 40 50
SPG 79 86 80 90 / 50 60 40 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-DE SOTO-
HARDEE-HIGHLANDS-LEE-POLK.
TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR
HIGHLANDS.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING
FOR ALL COASTAL WATERS.&&
SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...JMHazardous weather outlook, Aug 19, 8:57 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 857 AM EDT TUE AUG 19 2008 FLZ039-042-043-048>052-055>057-060>062-065-200100- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 857 AM EDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...TROPICAL IMPACT... TROPICAL STORMS FAY IS MOVING OVER THE SOUTH FLORIDA PENINSULA THIS MORNING AND WILL CONTINUE TO TRACK NORTH...PUSHING BANDS OF HEAVY RAIN AND STRONG GUSTY WINDS OVER THE AREA. FAY WILL ALSO BRING THE THREAT OF TORNADOES EARLY INTO THIS AFTERNOON FOR THE CENTRAL INTERIOR AND FAR SOUTHERN COUNTIES. HEAVIER RAINFALL NEAR THE TRACK OF FAY MAY LEAD TO FLOODING IN THE INTERIOR AND FAR SOUTHERN COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...TROPICAL IMPACT IMPACT... TROPICAL STORM FAY IS EXPECT TO SLOWLY MOVE NORTHWARD OVER NORTHERN FLORIDA WEDNESDAY...PRODUCING BANDS OF SHOWERS AND GUSTY WINDS ACROSS PART OF WESTERN CENTRAL AND SOUTHWEST FLORIDA THROUGH THE DAY AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. DAVIS
In the hours before
Local storm report, Aug 19, 1:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
114 PM EDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TROPICAL STORM 7 NW BONITA SPRINGS 26.40N 81.88W
08/19/2008 LEE FL C-MAN STATION
34 KNOT WIND GUST AT BIG CARLOS PASS BRIDGE
0408 AM TROPICAL STORM SOUTHWEST INTERNATIONAL 26.54N 81.76W
08/19/2008 LEE FL ASOS
SOUTHWEST INTERNATIONAL AIRPORT ASOS NEAR FORT MYERS
REPORTED A WIND GUST OF 39 MPH.
0606 AM TROPICAL STORM 7 NW BONITA SPRINGS 26.40N 81.88W
08/19/2008 LEE FL C-MAN STATION
BIG CARLOS PASS BRIDGE 34 KNOT SUSTAINED WIND WITH GUST
TO 41 KNOTS.
0618 AM TROPICAL STORM 7 NW BONITA SPRINGS 26.40N 81.88W
08/19/2008 LEE FL C-MAN STATION
47 KNOT WIND GUST AT BIG CARLOS PASS BRIDGE.
0856 AM TROPICAL STORM 4 SSW FORT MYERS 26.58N 81.87W
08/19/2008 LEE FL ASOS
34 KNOT SUSTAINED WIND AT FORT MYERS PAGE FIELD /KFMY/.
&&
JILLSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:46 AM EDT | Small Craft Advisory | TBW | 22 hr | |
| Aug 19, 9:01 AM EDT | Areal Flood Advisory | TBW | Lee | 4 hr |
| Aug 19, 1:02 PM EDT | Areal Flood Advisory | TBW | Charlotte, DeSoto, Hardee, Highlands, Lee, Polk and 1 more | 4 hr |
| Aug 19, 2:20 PM EDT | Hurricane Local Statement | TBW | DeSoto, Hardee, Polk | 9 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.